Discoloration of the skin or mucosa after bismuth medication is known to occur in three forms.
A general discoloration may be caused by deposits of metallic bismuth in the entire skin, particularly of the face and hands. This extremely rare condition resembles argyria. Lueth, Sutton, McMullen and Muehlberger 1 described and showed a colored picture of a man who for the treatment of a gastric condition took bismuth compounds internally over a long period. He had also taken silver nitrate before. Within a relatively short time his face and hands became deep blue-black, and the covered parts of the body became ashen gray. As in argyria, the discoloration persisted. Chemical analysis of a piece of skin (2 by 4.5 cm.) ruled out silver and other metals and gave positive reactions for bismuth. Many small deposits of bismuth were seen in the microscopic sections. Small granules were evenly scattered through out the corium. Considering the tremendous number of patients treated with bismuth over long periods and the extreme rarity of "bismuthia," one cannot help thinking that one or several unknown factors are essential to produce this spectacular result.
WIENER K. VAGINAL MELANOSIS CAUSED BY BISMUTH THERAPY AND CARCINOMA OF THE CERVIX. Arch Derm Syphilol. 1940;42(1):23–29. doi:10.1001/archderm.1940.01490130027004
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: